Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 30, 2017, 1:52 PM CDT for 4 counties in Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2017, 1:52 PM CDT (18:52 UTC)
- Expired
- Apr 30, 2017, 2:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cullman County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:36 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:25 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 30, 12:25 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1225 PM CDT Sun Apr 30 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1045 AM CDT Sun Apr 30 2017 Will keep this short, as the situation is evolving rapidly this morning. All eyes are focused on the QLCS extending from roughly the Memphis area to the Meridian MS. It has outpaced prior expectations in terms of timing, and even some light stratiform precip is beginning to push into extreme northwest Alabama. Despite the cloud cover, strong/persistent warm and moist advection has boosted temperatures back into the mid 70s with dewpoints in the mid-upper 60s. Short-range/convection-allowing models are consistent in bringing the initial line across the area through this afternoon--though the timing/speed are still quite variable depending on model--then developing a second line after 00Z then bringing that across. This certainly looks reasonable with support from operational models. Most forecast elements have been updated to reflect faster precipitation onset, as well as the heavy rainfall forecast from WPC. The temperature forecast will be tweaked to cool off a bit with the rain and storms, but temperatures should easily still reach the low- mid 80s. .SHORT TERM...(Monday) Issued at 348 AM CDT Sun Apr 30 2017 By 12z Monday, the line should be east of Huntsville and mostly exiting NE AL. ECMWF/NAM lingers the line westward back a little and pops were done to account for this. There could be some lingering clouds in the north where the upper low dips to the south but overall skies should clear out by late afternoon. We will see a brief break in the hot weather with highs on Monday in the lower 70s. .LONG TERM...(Monday night through Saturday) Issued at 348 AM CDT Sun Apr 30 2017 Little change xpcted initially going into the latter part of the forecast, with the previous cold front responsible for much of the active wx ending the weekend period now well ewd into the Atlantic Basin. High pressure originating out of the srn Plains will quickly make its way ewd across the SE region thru Tue in the wake of the frontal passage. Other than perhaps a brief shot of cooler/drier air to start of the new work week, little change in overall temps is xpcted with the earlier frontal passage thru mid week, as the low level wind field veers back to the se/s and the upper flow pattern turns more toward the wsw. Afternoon temps into Wed look to return close to 80F, as another upper trough pattern drops well into the srn Plains states. The latest model runs unfortunately remain fairly inconsistent going into the second half of the work week, with respect to the progression of this upper trough axis over the Plains states and the developing sfc wave. The 00Z GFS/ECMWF have trended back toward a faster and more open upper trough axis, as it translates ewd across the SE states thru Fri. The associated sfc low continues to lift newd into the Lower MS/TN Valley regions Wed/Thu, with sct/num showers/tstms developing along/ahead of the advancing sfc wave and attendant cold front. Rainfall/showers may then linger Fri/Sat as the upper trough pattern exits the region to the e. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1218 PM CDT Sun Apr 30 2017 A line of strong to severe storms is moving northeast through Marion/Winston Counties in AL and the northern part of the line should impact KMSL in the next hour. The line should impact KHSV around 21z. CIGS seem to be hovering around 3-5kft and should stay there through the afternoon with slight lowering possible in any heavy rain. Amendments may be necessary if CIGS drop lower than forecast. An additional round of showers after 3-4z is possible. A thunderstorm may accompany this but chances aren't high enough right now to include in the TAFs. Winds will stay strong today with gusts around 30kt outside of thunderstorms. Wind diminish overnight to 10-15kt and increase to 25-30kt again on Monday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 10 PM CDT this evening for ALZ001>010-016. TN...Wind Advisory until 10 PM CDT this evening for TNZ076-096-097. && NEAR TERM...BCC SHORT TERM...LN LONG TERM...09 AVIATION...LN For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 30, 1:11 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 111 PM CDT Sun Apr 30 2017 ALZ001>010-016-TNZ076-096-097-011130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 111 PM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A line of strong to severe thunderstorms will continue to move east this afternoon across northern Alabama and Southern Middle Tennessee. Damaging winds will be the main threat with these storms along with short-lived tornadoes. Another line of showers and strong to severe thunderstorms is expected this evening into the overnight hours. Damaging winds will again be the primary threat with this secondary line along the cold front. Rainfall of 2 to 3 inches is likely by Monday morning, with locally higher amounts possible. This may produce brief localized flooding. Windy conditions are expected this afternoon and evening. South winds of 20 to 25 mph will gust up to 40 mph at times. A Wind Advisory is in effect until 10 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Later next week, scattered to numerous thunderstorms are expected Wednesday into Thursday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is ongoing. 20
In the hours before
Special weather statement, Apr 30, 12:14 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1214 PM CDT SUN APR 30 2017
ALZ001>003-301800-
Lauderdale AL-Franklin AL-Colbert AL-
1214 PM CDT SUN APR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
WESTERN FRANKLIN COUNTIES UNTIL 100 PM CDT...
At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Red Bay to 6 miles west of Weston. Movement was
north at 75 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Florence, Sheffield, Tuscumbia, Red Bay, J P Coleman State Park,
Cherokee, St. Florian, Underwood-Petersville, Belgreen and Vina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 8756 3431 8789 3432 8817 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 1714Z 197DEG 64KT 3446 8812 3418 8815
StumpfLocal storm report, Apr 30, 12:46 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN BLOCKING THE ROAD.
&&Local storm report, Apr 30, 1:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG 5 N UNDERWOOD-PETERSVIL 34.95N 87.70W
04/30/2017 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ON A HOUSE ON CR 8 IN FLORENCE.
0110 PM TSTM WND DMG 1 E RUSSELLVILLE 34.51N 87.71W
04/30/2017 FRANKLIN AL EMERGENCY MNGR
TREE DOWN.
0110 PM TSTM WND DMG 2 ENE SAINT FLORIAN 34.87N 87.59W
04/30/2017 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN.
1243 PM NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN BLOCKING THE ROAD.
1220 PM TSTM WND DMG 6 SSE WATERLOO 34.84N 88.00W
04/30/2017 COLBERT AL EMERGENCY MNGR
TREE DOWN ON POWER LINES AT 4379 LANE
SPRINGS ROAD.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:30 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 64 hr |
| Apr 30, 12:14 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale | 46 min |
| Apr 30, 12:51 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 39 min |
| Apr 30, 12:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 50 min |
| Apr 30, 1:25 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 35 min |
| Apr 30, 1:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 32 min |
| Apr 30, 1:38 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone, Morgan | 52 min |
| Apr 30, 1:56 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 19 min |
| Apr 30, 2:09 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 21 min |
| Apr 30, 2:21 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Madison, Marshall, Morgan | 39 min |
| Apr 30, 2:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall | 66 min |
| Apr 30, 3:58 PM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.